Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 35, NWS Grand Forks, ND

June 5, 2006Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2006, 2:13 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 2:13 PM CDT (19:13 UTC)
Expired
Jun 5, 2006, 3:15 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:28 PM CDTHAIL 0.75Horace, ND
Jun 5, 2:40 PM CDTTSTM WND DMGSabin, MNNUMEROUS 4 INCH TREE BRANCHES BROKEN OFF.
Jun 5, 3:25 PM CDTTSTM WND DMG2 S Rollag, MNNUMEROUS LARGE BRANCHES AND TREE LIMBS BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 051913
SVRFGF
MNC027-NDC017-052015-
/O.NEW.KFGF.SV.W.0035.060605T1913Z-060605T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
213 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA
  SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF FARGO...

* UNTIL 315 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED NEAR HORACE...OR 9 MILES SOUTH OF FARGO...MOVING
  TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIARWOOD AT 220 PM CDT
  SABIN AT 235 PM CDT
  GLYNDON AT 245 PM CDT
  DOWNER AT 250 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4696 9699 4665 9691 4666 9620 4696 9622

$$

TFGF
1 follow-up statement
000 
WWUS53 KFGF 051940
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
240 PM CDT MON JUN 5 2006

NDC017-051950-
/O.CAN.KFGF.SV.W.0035.000000T0000Z-060605T2015Z/
CASS ND-
240 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4711 9680 4666 9671 4666 9620 4712 9622

$$

MNC027-052015-
/O.CON.KFGF.SV.W.0035.000000T0000Z-060605T2015Z/
CLAY MN-
240 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CLAY COUNTY...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED NEAR SABIN...OR 12 MILES SOUTHEAST OF FARGO...MOVING TO
THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER BY 245 PM CDT
  DOWNER BY 255 PM CDT
  7 MILES SOUTH OF MUSKODA BY 305 PM CDT
  ROLLAG AND 8 MILES SOUTH OF HAWLEY BY 315 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4711 9680 4666 9671 4666 9620 4712 9622

$$

TFGF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:30 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 9:30 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT MON JUN 5 2006

FORECAST CHALLENGE CONCERNS MAINLY PCPN CHANCES AND TEMPERATURES.

BAND OF SHRA AHEAD OF WELL DEFINED CIRCULATION OVER FAR NE MT AND
ASSOCIATED SURFACE BOUNDARY IN CENTRAL ND WORKING INTO FAR WESTERN
FA. LIGHTNING STRIKES CONFINED TO CENTRAL SD ATTM. CLOUD COVER TO
HAVE SOME AFFECT ON TEMPERATURE RECOVERY HOWEVER ANY BREAKS WILL
QUICKLY ALLOW READINGS TO REACH CONVECTIVE TEMPERATURES OF 80 TO 85.
AIRMASS WILL BE SUFFICIENTLY UNSTABLE FOR STRONG T DEVELOPMENT BY
LATE AFTERNOON AS BOUNDARY REMAINS WEST OF FA. WILL UP POPS TO
LIKELY RANGE AS PCPN POTENTIAL LOOKS LIKE A GOOD BET. WITH CLOUD
SHIELD MADE SOME SLIGHT TEMPERATURE ADJUSTMENTS DOWNWARD HOWEVER NOT
SIGNIFICANT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 1:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
153 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 SW PUPOSKY            47.65N 94.95W
06/05/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:38 PM CDTSevere Thunderstorm WarningFGFBeltrami67 min
Jun 5, 1:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin63 min
Jun 5, 2:58 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin62 min
Jun 5, 3:09 PM CDTTornado WarningFGFOtter Tail66 min
Jun 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay61 min
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningFGFNorman56 min
Jun 5, 3:39 PM CDTSevere Thunderstorm WarningFGFGrant51 min
Jun 5, 4:11 PM CDTTornado WarningFGFOtter Tail34 min
Jun 5, 4:29 PM CDTSevere Thunderstorm WarningFGFGrant61 min
Jun 5, 4:35 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake55 min
Jun 5, 5:05 PM CDTSevere Thunderstorm WarningFGFBeltrami55 min
Jun 5, 5:06 PM CDTTornado WarningFGFGrant39 min
Jun 5, 5:11 PM CDTSevere Thunderstorm WarningFGFClearwater64 min
Jun 5, 5:44 PM CDTTornado WarningFGFGrant18 min
Jun 5, 6:07 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson, Steele53 min
Jun 5, 6:13 PM CDTSevere Thunderstorm WarningFGFBarnes62 min
Jun 5, 6:28 PM CDTTornado WarningFGFBarnes43 min
Jun 5, 6:33 PM CDTTornado WarningFGFNelson42 min
Jun 5, 6:55 PM CDTSevere Thunderstorm WarningFGFCass65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.